7 year old on methotrexate bad cough/ cold

THis is my first post, my son was diagnosed with RA just a month ago. HE had a cateract, then had surgery on it. His eye flared up like crazy! Then after tons of tests they ruled out everything except RA causing the inflamed eye, which had caused the cateract over the years! His eyes are brown so we never noticed, it never slowed him down, he plays hockey, skiis, bikes etc.

My question is he has been on methotrexate for about 4 weeks. Gave him his 4th weekly does yesterday, but he has a wicked phlemy cough. HAd a cold a few weeks ago. MY husband took him to the doc where they swabbed but thought just viral. HE still has the cough. SHould I take him back to doc's? (hospital? its Saturday)

HE also has another eye surgery next week, so I am worried the cough may affect his ability to go under general anethesia...

DOes anyone have experience with kiddo's on methotrexate?

5 Replies

  • I have no idea, but why a brave boy. It makes me think how lucky I am. As a mature lady my RA is in remission but how much harder it must be when it affects the life of a child. Get on to the NHS direct 111, as I think MTX stops with an infection and see about some antibiotics. I've been told its a watching brief for a cold as yes, its viral but it can turn into bacterial when more aggressive treatment is needed.

  • Hi Jess , I was on metrotexate on 2 different times and both time a made me sick , shortness of breath bad cough, very nervous and very tired, I will not go back on that drugs again ,and I was only taking 4 pills a week 10 mg , personaly I can not tolerate it , probably your son has the same problem ,metrotexate is not a good drug for everybody, biologic they much better and less toxic . Tell the doctor your concern . Good luck to you and your son

  • I was diagnosed with JIA when I was 14. They didn't give me tablets to start with I had a weekly injection at the doctors (they didn't do self injection 21 years ago!). Unfortunately the mtx can cause a long term cough but as it is phlegmy then I would definitely ring the out of hours service. My GP usually gives me antibiotics if I have a prolonged cough, but just be careful that they check the interactions with the mtx. I also had cateracts but mine were caused by the steroids they put me on. My mum joined a support group and we went a couple of times and I got to meet some other children with arthritis which was good for me. As a child you feel so different from everyone else as all my friends were off doing typical teenage things like dance club and hockey (I managed two matches before I had the flu which triggered my JIA). Good luck and I hope the surgery goes well next week. X

  • Do you have a helpline at the hospital where he was diagnosed? Or a supportive helpful GP? I'm sure you must have lots of questions which they are best placed to answer.

    Don't worry about needing support, it's really important that you get as much help as you need from the professionals. What a worry it must all be for you.

    Use this forum as much as you want but we can't probably help as much as you need at this stage! We can be sympathetic but get the professionals to spend as much time with you as you need.

  • Hi

    I echo Matilda's post above about getting some advice from your son's rheumatology team especially about whether he should be continuing to take the methotrexate if he has this infection and also, if antibiotics are required, to ensure that they check that this will not interact with the methotrexate. As far as his upcoming eye surgery is concerned you could perhaps call and check with the hospital in advance to get some advice from them too.

    You may also wish to contact other parents via the various social media sites operated by jia@nras which can be found on this link jia.org.uk/find-us-on-socia...

    I very much hope that things start to improve very soon for your son.

    Best wishes